Can the sugar levels increase with wysolone tablets?
Q: My mother is 53 years old and has a kidney problem with creatinine being 5.00. She is facing problems with her sugar readings which are quite high. The doctor says that it has increased due to wysolone tablets. She has started daonil tablets, will these help? What diet should we give her?
A:It is important to know what is the cause of kidney (renal) failure in your mother and whether it is of recent onset or long standing. Its also very important to know the indication of wysolone in this case. If you can send us the details of her kidney disease then we will be in a position to answer these questions. In your mothers case the issues are steroid induced DM and oral drugs in patients with renal failure. 1) In any patient with renal failure oral antidiabetic medications are contraindicated. In your mothers case she needs insulin for treatment of DM. Also short acting insulin (regular insulin like actrapid or rapid is good enough and she should not be given long acting insulin like lente/mixtard/huminsulin30 etc. Chances of her going into hypo (low blood sugar levels ) are also very high so minimum dosage of insulin should be used. 2) Steroid can induce DM in subjects who are high risk for DM like persons who are obese, strong family background of DM. Doses of steroids should be minimum possible for the disease or if alternative therapy is available then that should be given rather then the steroids. 3)She should take what is called as 3+3 meal pattern diet meaning 3 major meals and three snacks, low protein diet and she has to avoid fruits and fruit juices. You must contact a dietician for details as it is not possible to advise about diet in detail through this column. Please do not hesitate in asking any query you have. It will be my pleasure to clarify any of your doubts.